SDS-PAGE gel problem - problems with the bottom zone of the gel (Apr/07/2005 )
Hi, I am new here, I am from Chile so sorry if the english isn't the best possible. I have been working with two dimensional sds page gels for more than a year and until now I haven't had any problem. But the other day I did four 17X17 cm sds page gradient gels (from 11.5% to 14.5% acrilamyde) and ALL of them had the same problem. The bottom of the gel (the part of the gel that should be the most concentrated in terms of gel % of acrilamyde) did not become solid after more than two hours whereas the upper zone polymerized very well. In fact, this part of the gel is completely liquid!! I thought it was the APS, the TEMED or the acrilamyde, so I changed the ASP and the TEMED first, using the same acrilamyde. I waited for three hours, the same problem.... I changed the acrilamyde, the same result ..... So I did two gels and I let then rest all the night, tomorrow I will see the result. Normally, when I finish the gels, there is a liquid bellow the gel, but it is just a little, now it is like 1/8 of the gel, and always the rest of the gel is OK. Does anybody have any idea of what is going on??? Thanks for the time and any help is welcome.
never face this problem before. did you mix the solution well before you loaded you gel to cast?
May be the pH of buffer is not correct
The APS/TEMED system not work well in acidic pH
Yes, I have done the gels and it seemed that the buffer was one of the problems. I think that another problem was the temperature and the correlation between temperature and oxygen in my acrylamide solutions. I normally doesn't degas the solution, and it worked fine until a few weeks ago were the temperature changed a lot. I do gradient gels loading small amounts of TEMED and APS each five minutes, so maybe it wasn't enough in the beggining of the reaction, and that's why the gels didn't polymerizate in the lower part of the gel. In the last gels I did I increased a little the amount of TEMED and APS and I changed the tris buffer.
Thanks for the help.